Alert archive / Hawaii / Flash Flood Warnings in 2006
Flash Flood Warning 18, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Mar 1, 2006, 10:46 AM HST for Honolulu County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 1, 2006, 10:46 AM HST (20:46 UTC)
- Expired
- Mar 1, 2006, 1:45 PM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Counties, with a storm outline in the text
County Honolulu County, HI
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 8.8 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 39 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 717 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGHW50 PHFO 012047 FFWHFO HIC003-012345- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE HONOLULU HI 1046 AM HST WED MAR 1 2006 THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A * FLASH FLOOD WARNING FOR... THE ISLAND OF OAHU IN HONOLULU COUNTY * UNTIL 145 PM HST * AT 1042 AM HST...RADAR SHOWED HEAVY RAIN NEARLY STATIONARY OVER WINDWARD OAHU...FROM KAHUKU TO KAHALUU. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KAHUKU...LAIE...KUALOA...KAAAWA...PUNALUU...KAHALUU...WAIAHOLE... AND HAUULA. THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN EFFECT. MOVE TO HIGHER GROUND NOW. STAY AWAY FROM STREAMS AND LOW LYING AREAS PRONE TO FLOODING. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF STREAMS AND COULD ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN. DO NOT TRY TO CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. THE WATER MAY BE TOO DEEP TO CROSS SAFELY. TURN AROUND... DON/T DROWN. REPORT FLOODING TO POLICE OR CIVIL DEFENSE OFFICIALS FOR RELAY TO THE NATIONAL WEATHER SERVICE. THIS FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 145 PM HST IF FLASH FLOODING CONDITIONS PERSIST. LAT...LON 2144 15787 2146 15779 2172 15791 2172 15801 $$ BIRCHARD
3 follow-up statements
000 WGHW70 PHFO 012105 FFSHFO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 1102 AM HST WED MAR 1 2006 HIC003-012345- ISLAND OF OAHU IN HONOLULU COUNTY- 1102 AM HST WED MAR 1 2006 ...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF OAHU IN HONOLULU COUNTY UNTIL 145 PM HST... AT 1045 AM HST...CIVIL DEFENSE REPORTED A LANDLSIDE ON JOHNSON ROAD...BETWEEN KUALOA AND WAIKANE. IN ADDITION...POLICE OFFICERS REPORTED WATER ON KAM HIGHWAY NEAR KUALOA...WITH WATER REACHING AS HIGH AS CAR DOORS. KAHUKU HIGH SCHOOL IS CLOSED...DUE TO WATER IN THE PARKING LOT...AND WATER APPROACHING FIRST FLOOR CLASSROOMS. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF STREAMS AND COULD ALSO TRIGGER ADDITIONAL ROCK AND MUDSLIDES IN STEEP TERRAIN. MOTORISTS SHOULD BE ALERT FOR FLOODING AND SHOULD NOT ATTEMPT TO CROSS FAST FLOWING OR RISING WATER. MANY FLASH FLOOD DEATHS OCCUR WHEN MOTORISTS TRY CROSSING FLOODED ROADWAYS. TURN AROUND...DON/T DROWN. LAT...LON 2144 15787 2146 15779 2172 15791 2172 15801 $$ BIRCHARD
000 WGHW70 PHFO 012223 FFSHFO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 1125 AM HST WED MAR 1 2006 HIC003-012345- ISLAND OF OAHU IN HONOLULU COUNTY- 1125 AM HST WED MAR 1 2006 ...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF OAHU IN HONOLULU COUNTY UNTIL 145 PM HST... AT 1125 AM HST...RADAR AND RAIN GAGES SHOWED THAT THE AREA OF HEAVY RAIN ALONG OAHU/S WINDWARD COAST...FROM KAHUKU TO KAHALUU...WAS GRADUALLY DISSIPATING. HOWEVER...RUNOFF FROM EARLIER HEAVY RAINS WILL CONTINUE...AND THE FLASH FLOOD WARNING REMAINS IN EFFECT. STATE WARNING POINT EARLIER REPORTED A LANDSLIDE ON JOHNSON ROAD...BETWEEN KUALOA AND WAIKANE. KAHUKU HIGH SCHOOL IS CLOSED DUE TO WATER IN THE PARKING LOT. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF STREAMS AND COULD ALSO TRIGGER ADDITIONAL ROCK AND MUDSLIDES IN STEEP TERRAIN. MOTORISTS SHOULD BE ALERT FOR FLOODING AND SHOULD NOT ATTEMPT TO CROSS FAST FLOWING OR RISING WATER. MANY FLASH FLOOD DEATHS OCCUR WHEN MOTORISTS TRY CROSSING FLOODED ROADWAYS. TURN AROUND...DON/T DROWN. LAT...LON 2144 15787 2146 15779 2172 15791 2172 15801 $$ BIRCHARD
000 WGHW70 PHFO 012233 FFSHFO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 1227 PM HST WED MAR 1 2006 HIC003-012345- ISLAND OF OAHU IN HONOLULU COUNTY- 1227 PM HST WED MAR 1 2006 ...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF OAHU IN HONOLULU COUNTY UNTIL 145 PM HST... AT 1225 PM HST...RADAR SHOWED THAT HEAVY RAIN HAS REDEVELOPED OVER WINDWARD OAHU...MAINLY BETWEEN KAHUKU AND KAHALUU. IN ADDITION... HEAVY SHOWERS HAVE BEGUN TO DEVELOP BETWEEN MAUNAWILI AND KANEOHE. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KAHUKU...LAIE...KUALOA...HAUULA...KAAAWA...WAIKANE...PUNALUU AND WAIAHOLE. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF STREAMS AND COULD ALSO TRIGGER ADDITIONAL ROCK AND MUDSLIDES IN STEEP TERRAIN. MOTORISTS SHOULD BE ALERT FOR FLOODING AND SHOULD NOT ATTEMPT TO CROSS FAST FLOWING OR RISING WATER. MANY FLASH FLOOD DEATHS OCCUR WHEN MOTORISTS TRY CROSSING FLOODED ROADWAYS. TURN AROUND...DON/T DROWN. THE FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 145 PM HST IF FLASH FLOODING CONDITIONS PERSIST. LAT...LON 2144 15787 2146 15779 2172 15791 2172 15801 $$ BIRCHARD
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Mar 1, 10:00 AM HST, 46 minutes earlier.
Area forecast discussion, Mar 1, 10:00 AM HST, 46 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE HONOLULU HI 1000 AM HST WED MAR 1 2006 CORRECTED LONGITUDE IN PARAGRAPH FOUR OF DISCUSSION .SYNOPSIS... CLOUDY SKIES WILL CONTINUE OVER THE ISLANDS FOR THE NEXT COUPLE OF DAYS...AS HIGH CLOUDS STREAM IN FROM THE WEST. A MOIST EAST TO SOUTHEAST FLOW OVER THE ISLANDS WILL CONTINUE INTO FRIDAY...KEEPING THE WEATHER UNSETTLED...ESPECIALLY AROUND KAUAI. THE HIGH CLOUDS SHOULD THIN BY THE WEEKEND...AND THE AIR MASS WILL GRADUALLY DRY OUT. THIS WILL ALLOW FOR INCREASED SUNSHINE OVER LEEWARD AREAS...BUT AN APPROACHING SHEARLINE IS EXPECTED TO KEEP WINDWARD AREAS CLOUDY AND WET THROUGH SUNDAY. && .DISCUSSION... SOUTHEAST FLOW CONTINUES AROUND THE WESTERN ISLANDS THIS MORNING... AS THE LOW LEVEL FLOW VEERS INTO A VERTICALLY STACKED LOW PRESSURE SYSTEM FAR NORTHWEST OF THE ISLANDS NEAR 35N 175W. RADAR SHOWS A LARGE AREA OF RAIN...WITH EMBEDDED HEAVY SHOWERS...OVER WATERS SOUTH OF NIIHAU...WHILE SMALLER HEAVY RAIN CELLS ARE MOVING OVER KAUAI FROM THE SOUTH. ALTHOUGH HEAVY RAIN HAS NOT ADVECTED INTO OAHU... TERRAIN ANCHORED HEAVY SHOWERS HAVE DEVELOPED ALONG THE WINDWARD COAST...LIKELY DUE TO THE INTERACTION BETWEEN THE TERRAIN AND THE SOUTHEAST FLOW. MOISTURE WITHIN THE BIG ISLAND PLUME IS ALSO DETECTED BY RADAR SOUTH OF OAHU...WHILE THE PREVAILING TRADES ARE BRINGING SHOWERS /OF WEAKER INTENSITY/ INTO THE WINDWARD SIDES OF MAUI AND THE BIG ISLAND. HAVE DECREASED WIND SPEEDS OVER COASTAL WATERS...AND ON THE BIG ISLAND SUMMITS TODAY...BASED ON OBS AND MODEL GUIDANCE. WINDS OVER THE SUMMITS APPEAR TO BE BELOW ADVISORY CRITERIA...AND GUIDANCE ALSO INDICATES BELOW ADVISORY SPEEDS TO PERSIST...THEREFORE...AN UPDATE ISSUED SHORTLY WILL REMOVE THE WIND ADVISORY FOR THE SUMMITS. MODELS KEEP A CONVERGENT LOW LEVEL FLOW NEAR KAUAI THROUGH FRIDAY... WHILE TRADES PREVAIL ALONG THE EASTERN END OF THE CHAIN. WHILE UPPER LEVEL INSTABILITY WILL BE LACKING...THE LOW LEVEL MOISTURE CONVERGENCE WILL BE SUFFICIENT TO KEEP MODERATE TO HEAVY SHOWERS POSSIBLE ALONG THE WESTERN END OF THE ISLAND CHAIN INTO THE WEEKEND. EVEN THOUGH THE LOW CURRENTLY NORTHWEST OF THE ISLANDS IS FORECAST TO MOVE NORTHEAST AND WEAKEN OVER THE NEXT 48 HOURS...THERE IS MODEL CONSENSUS THAT A WEAK LOW/TROUGH WILL DEVELOP IN ITS PLACE... BUT AT A LOWER LATITUDE BETWEEN 170W AND 175W. THIS IS THE FEATURE THAT WILL BE RESPONSIBLE FOR KEEPING LOW LEVEL MOISTURE CONVERGENCE IN PLACE NEAR...AND WEST OF...KAUAI...BUT AT THE SAME TIME WILL ALLOW AN EASTERLY TRADE FLOW TO PREVAIL OVER MOST ISLANDS. THIS RELATIVELY WEAK FEATURE WILL MOVE NORTHWEST OVER THE WEEKEND... ALLOWING TRADES TO BUILD OVER ALL ISLANDS. MODELS ARE SUGGESTING A WEAK SHEARLINE APPROACHING THE ISLANDS FROM THE NORTHEAST SATURDAY NIGHT AND SUNDAY...WHICH MAY PRECLUDE A COMPLETE WINDWARD CLEARING UNTIL SUNDAY NIGHT/MONDAY. && .MARINE... WAVEWATCH III GUIDANCE SHOWS THE CURRENT NORTH-NORTHEAST SWELL WILL LINGER INTO THURSDAY WITH JUST A SLOW DIMINISHING TREND...ALTHOUGH OVERNIGHT BUOY OBSERVATIONS FROM WAIMEA AND KAILUA BAYS INDICATE THAT A SLIGHTLY LONGER PERIOD NORTHEAST SWELL IS MIXING IN WITH THE SHORTER PERIOD ENERGY PREVIOUSLY PRESENT. THE HIGH SURF ADVISORY REMAINS IN PLACE THROUGH THURSDAY MORNING...AND MAY NEED TO BE EXTENDED IN TIME ONCE AGAIN...AS A NEW NORTHERLY SWELL BUILDING THURSDAY NIGHT WILL ALSO AFFECT SELECT BEACHES ON THE EAST FACING SHORES. A SMALL CRAFT ADVISORY /SCA/ IS IN EFFECT FOR WATERS MOST EXPOSED TO THE NORTH-NORTHEAST SWELL...WHERE THE COMBINATION OF SWELL AND WIND WAVES ARE EXCEEDING THE SCA THRESHOLD OF 10 FT. && .HFO WATCHES/WARNINGS/ADVISORIES... HIGH SURF ADVISORY UNTIL 6 AM HST THURSDAY FOR EAST FACING SHORES OF ALL ISLANDS EXCEPT LANAI AND KAHOOLAWE. SMALL CRAFT ADVISORY MOST HAWAIIAN WATERS UNTIL 6 AM HST THURSDAY FOR SEAS GREATER THAN 10 FT. && BIRCHARD
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 1, 3:42 AM HST | Wind Advisory | HFO | Hawaii | 7 hr |
| Mar 1, 1:34 PM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
Nearby
Flash Flood Warnings in Hawaii, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.